Colorado, 2013

Flash Flood and Hail in Colorado, September 17, 2013

September 17, 2013 · NWS GJT · 3 events in 2 counties and zones

The weather pattern of high pressure over the southeast states and an upper trough along the west coast allowed another surge of monsoonal moisture to move into western Colorado. Cooling temperatures aloft allowed large hail to form in some of the stronger storms, while heavy rain and some flash flooding also occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
$15,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The weather pattern of high pressure over the southeast states and an upper trough along the west coast allowed another surge of monsoonal moisture to move into western Colorado. Cooling temperatures aloft allowed large hail to form in some of the stronger storms, while heavy rain and some flash flooding also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 17, 2:02 PM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Sep 17, 2:02 PM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
302 PM MDT TUE SEP 17 2013

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 302 PM MDT TUE SEP 17 2013

SOUTHERLY FLOW IN ADVANCE OF STRONG WEST COAST TROUGH HAS TAPPED
INTO LOWER LEVEL MONSOONAL MOISTURE. FIRST LINE OF SHOWERS AND
THUNDERSTORMS CURRENTLY MOVING ACROSS NW COLORADO AT 19Z/20Z TIME
FRAME. FARTHER UPSTREAM...STORMS THAT HAVE FIRED OVER THE UTAH
SPINE HAVE SPREAD INTO THE WRN UINTA BASIN. STORMS ON RADAR
LOOKING STRONG WITH SOME ROTATION. WITH SHEAR AXIS AHEAD OF THE
WEST COAST TROUGH ENHANCING DEEP LAYERED SHEAR...AGREED WITH THE
SEVERE THUNDERSTORM WATCH FOR THE NRN PORTION OF THE FORECAST
AREA THROUGH 03Z THIS EVENING.

STRONG THUNDERSTORM POSSIBLE SOUTH OF THE WATCH AREA...INCLUDING
THE VICINITY OF THE SAN JUAN MOUNTAINS LATER THIS AFTERNOON GIVEN
MONSOONAL MOISTURE THAT PERSISTS ACROSS THIS AREA. ENERGY ALOFT
DRAGS ACROSS SW COLORADO THIS EVENING...THEREFORE SHOWERS AND
STORMS MAY PERSIST BEYOND MIDNIGHT TONIGHT ACROSS THE SAN JUAN
MOUNTAINS AND ADJACENT LOWER VALLEYS (DURANGO TO PAGOSA SPRINGS).

STRONG TROUGH AXIS MOVING ACROSS THE NRN AND CENTRAL ROCKIES WILL
BE LIFTING NORTHEAST. LOWER LEVEL MONSOONAL MOISTURE REMAINS IN
PLACE ACROSS THE WESTERN SLOPE FOR AFTERNOON CONVECTION. PWATS
WILL BE LOWER FOR LOWER CAPE VALUES...BUT STILL SUFFICIENT MOISTURE FOR
ISOLATED STRONG THUNDERSTORMS THAT GENERATE GUSTY WINDS ACROSS
SOUTHWEST COLORADO GIVEN GRADIENT FLOW. CONVECTION DIES OUT FAIRLY
QUICKLY WEDNESDAY EVENING FOR CLEARING SKIES ACROSS THE ENTIRE REGION.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 302 PM MDT TUE SEP 17 2013

A PROGRESSIVE SERIES OF PACIFIC TROUGHS WILL BRING A ROLLER
COASTER RIDE OF SUNNY MILD WEATHER WITH BREEZY SHOWERS MIXED IN
OVER THE WEEKEND AND AGAIN NEXT WEDNESDAY.

THE DRY AND COOL AIR MASS WILL SETTLE OVER THE FORECAST AREA ON
THURSDAY. THE WEST TO EAST COOL FRONT LOOKS TO BE ORIENTED CLOSE
TO THE HIGHWAY 50 LINE. THIS WILL BRING 10 DEGREES OF COOLING TO
THE NORTH WITH LITTLE CHANGE SOUTH. FLOW ALOFT VEERS TO WNW.
THURSDAY NIGHT A RIDGE PROGRESSES INTO UTAH. UNDER CLEAR SKIES AND
LIGHT WINDS OVERNIGHT INVERSIONS WILL BECOME STRONG. LOW
TEMPERATURES WILL BE WELL BELOW NORMAL WITH NEAR FREEZING
TEMPERATURES IN THE CRAIG AREA.

FRIDAY THE UPPER RIDGE PASSES...FLOW BACKS TO SW... AND
TEMPERATURES RECOVER TO NEAR NORMAL. MOISTURE THAT WAS LURKING JUST
BELOW THE FOUR CORNERS BEGINS TO FLOW BACK INTO THE SOUTHERN ZONES
FOR A CHANCE OF CONVECTIVE SHOWERS SATURDAY. SW GRADIENT WINDS
INCREASE SATURDAY AFTERNOON AND OVERNIGHT. TEMPERATURES CLIMB
ABOVE NORMAL.

SUNDAY THE NEXT PACIFIC TROUGH PASSES TO THE NORTH. THE LATEST
MODEL GUIDANCE PRODUCES MORE SHOWERS AND STORMS THAN IN PREVIOUS
MODEL RUNS. THE ASSOCIATED COOL FRONT WITH THIS TROUGH IS
CURRENTLY PROGGED TO WEAKEN AND STAY WELL WEST OF THIS FORECAST AREA.

ANOTHER PACIFIC TROUGH WILL THREATEN THE AREA NEXT WEDNESDAY.
UNTIL THEN SW FLOW ALOFT WILL KEEP BREEZY AND MILD EARLY FALL WEATHER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 302 PM MDT TUE SEP 17 2013

SCATTERED SHOWERS AND STORMS WILL CONTINUE TO 03Z THIS EVENING.
STORM MOTION WILL BE TO THE NORTHEAST AT 20KTS SOUTH...35KTS
NORTH. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FROM
STRONG WIND GUSTS AND HAIL ACROSS NE UTAH AND FAR NW COLORADO
INCLUDING KVEL. SOME BRIEF MVFR VISIBILITIES ARE POSSIBLE DUE TO
LOW VIS IN HEAVIER SHOWERS AND STORMS AT ALL AREA AIRPORTS. EXPECT
ISOLATED STORMS AND SHOWERS TO CONTINUE BEYOND MIDNIGHT. LOW LEVEL
WIND SHEAR IS POSSIBLE THROUGH WEDNESDAY MORNING AS STRONG SW
WINDS CONTINUE AT AND ABOVE MOUNTAIN TOP LEVEL. WEDNESDAY
SCATTERED CONVECTION WITH LOCAL MVFR CIGS WILL CONTINUE... MAINLY
ALONG THE COLORADO SPINE...AHEAD OF THE COOL FRONT. EXPECT
MODERATE TURBULENCE IN STRONG SW GRADIENT WINDS WEDNESDAY
AFTERNOON.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.

UT...NONE.

&&

SHORT TERM...PF
LONG TERM...JOE
AVIATION...JOE
Hazardous weather outlook, Sep 17, 8:27 AM MST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
927 AM MDT TUE SEP 17 2013

COZ001>014-017>023-UTZ022>025-027>029-181300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
927 AM MDT TUE SEP 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORM WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...ESPECIALLY ACROSS THE NORTHERN AREAS. STRONG GUSTY WINDS
TO 50 MPH WILL BE THE MAIN THREAT...BUT ISOLATED STORMS MAY
PRODUCE PEA TO MARBLE SIZED HAIL. ISOLATED SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A DRY COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY AFTERNOON
AND EVENING BRINGING A SLIGHT CHANCE FOR SOME SHOWERS AND STORMS
MAINLY UP NORTH. ONCE IT PASSES...EXPECT CLEAR SKIES AS HIGH
PRESSURE BUILDS IN WITH COOL TEMPERATURES EXPECTED THURSDAY
BEFORE A WARM UP STARTS FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY. SPOTTERS ARE ENCOURAGED TO
REPORT EXCESSIVE WIND OR HAIL TO THE GRAND JUNCTION FORECAST
OFFICE.

In the hours before

Special weather statement, Sep 17, 4:22 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
522 PM MDT TUE SEP 17 2013

COZ019-021-UTZ022-028-180000-
FOUR CORNERS/UPPER DOLORES RIVER CO-LA SAL AND ABAJO MOUNTAINS
UT-SOUTHEAST UTAH UT-SOUTHWEST SAN JUAN MOUNTAINS CO-
522 PM MDT TUE SEP 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN JUAN...NORTHERN
MONTEZUMA AND WESTERN DOLORES COUNTIES UNTIL 600 PM MDT...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTH OF EASTLAND...OR 22 MILES
SOUTHEAST OF MONTICELLO...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOVE CREEK...
  CAHONE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3788 10873 3764 10856 3751 10910 3771 10919

AS
Special weather statement, Sep 17, 4:50 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
550 PM MDT TUE SEP 17 2013

COZ019-021-180045-
FOUR CORNERS/UPPER DOLORES RIVER CO-SOUTHWEST SAN JUAN MOUNTAINS CO-
550 PM MDT TUE SEP 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTEZUMA AND
SOUTHWESTERN DOLORES COUNTIES UNTIL 645 PM MDT...

AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES SOUTH OF DOVE CREEK...OR 33 MILES EAST
OF BLANDING...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  YELLOW JACKET...
  LEWIS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3777 10850 3751 10841 3736 10903 3753 10903

AS
Local storm report, Sep 17, 5:02 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
602 PM MDT TUE SEP 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             7 N VERNAL              40.55N 109.53W
09/17/2013  M1.00 INCH       UINTAH             UT   TRAINED SPOTTER

            HAIL ACCUMULATION TWO INCHES DEEP ON HIGHWAY 191. ALSO
            MINOR FLOODING OCCURRED ACROSS HIGHWAY 191.

&&

EVENT NUMBER GJT1301526

PRINGLE
Local storm report, Sep 17, 5:08 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
608 PM MDT TUE SEP 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             3 S BLANDING            37.58N 109.48W
09/17/2013  M1.00 INCH       SAN JUAN           UT   PUBLIC

            TREES STRIPPED OF LEAVES AND GARDENS FLATTENED DURING
            THE SEVEN MINUTE HAIL EVENT. ALSO MINOR FLOODING
            OCCURRED.

&&

EVENT NUMBER GJT1301527

PRINGLE
Local storm report, Sep 17, 5:26 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
626 PM MDT TUE SEP 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             5 ESE BLANDING          37.60N 109.40W
09/17/2013  E1.75 INCH       SAN JUAN           UT   AIRPLANE PILOT

&&

EVENT NUMBER GJT1301528

PRINGLE
Local storm report, Sep 17, 5:32 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
632 PM MDT TUE SEP 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             8 NNE FORT DUCHESNE     40.39N 109.80W
09/17/2013  E1.00 INCH       UINTAH             UT   TRAINED SPOTTER

&&

EVENT NUMBER GJT1301529

TB

The radar

The Grand Junction radar (KGJX), 175 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Montezuma

When
September 17, 5:35 PM MST to 5:45 PM MST
Where
Montezuma County, 2.15 mi NW of Yellow Jacket
Measured
1 in hail
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
37.550, -108.750

The hail damaged gardens and orchards as it was accompanied by 50 mph winds which snapped off 4 inch diameter tree limbs.

Hail, Moffat

When
September 17, 6:40 PM MST to 6:50 PM MST
Where
Moffat County, 17.47 mi NW of Greystone
Measured
0.75 in hail
Property damage
$12,000
Reported by
Other Federal Agency
Coordinates
40.810, -108.890

The hail was reported to have damaged cars in the area.

Flash Flood, Moffat

When
September 17, 6:40 PM MST to 10:00 PM MST
Where
Moffat County, 17.47 mi NW of Greystone to 17.25 mi WSW of Hiawatha Camp
Cause
Heavy Rain
Property damage
$20,000
Reported by
Other Federal Agency
Coordinates
40.810, -108.890

Heavy rainfall on saturated soils led to flash flooding in the Browns Park National Wildlife Refuge, including flood waters that ran into basements of homes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528992, 528995, 528996.